Illinois, 2025Tornado and Damaging Winds in Illinois, June 3, 2025
June 3, 2025 · NWS LOT · 17 events in 5 counties and zones
Two rounds of strong to severe thunderstorms moved across far northern and northeastern Illinois on the 3rd, the first during the early afternoon and the second during the evening. The storms produced marginally-damaging wind gusts in addition to widespread heavy rain and one brief EF0 tornado in Boone County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two rounds of strong to severe thunderstorms moved across far northern and northeastern Illinois on the 3rd, the first during the early afternoon and the second during the evening. The storms produced marginally-damaging wind gusts in addition to widespread heavy rain and one brief EF0 tornado in Boone County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 3, 11:20 AM CST, 35 minutes earlier. Its key messages:
- Slow moving band of showers and some thunderstorms will move across the area tonight and Wednesday.
- Trending drier with seasonable to seasonably cool conditions late this week and into the weekend.
Area forecast discussion, Jun 3, 11:20 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1220 PM CDT Tue Jun 3 2025
.KEY MESSAGES...
- Slow moving band of showers and some thunderstorms will move
across the area tonight and Wednesday.
- Trending drier with seasonable to seasonably cool conditions
late this week and into the weekend.
&&
.DISCUSSION...
Issued at 312 AM CDT Tue Jun 3 2025
Through Wednesday:
Windy and warm weather is on tap for today with the warmest
readings over the southeast 2/3rd or so of the area where there
will be the most (smoke filtered) partial sunshine. Despite the
smoke, temperatures across IA reached the upper 80s to around 90
Monday. Despite the smoke yesterday, guidance performed well, so
with thinner smoke expected today, felt comfortable stick with
middle of the pack guidance temps with mid to a few upper 80s,
except northwest CWA where thicker cloud cover should arrive by
late this morning.
Forecast Bufkit soundings today show a fairly deep and well
mixed boundary layer that taps into an synoptic low level jet.
These soundings would support gusts over 30 kt at times this
afternoon. While increasing cloud cover and some lingering smoke
over eastern CWA does lower confidence a bit, did opt to bump
winds/gusts up this afternoon. If temps under-perform that
would lead to less mixing and limit the gustiness some.
Some guidance does bring some remnant precip from the
convection over the Plains into our CWA this afternoon, though
given it will be encountering a progressively drier and more
stable air mass, opted to keep pops on the lower end of the
spectrum today and mostly confined to northern and western CWA.
A strong shortwave trough over CO/NM early this morning is
progged to rather quickly dampen today and especially tonight as
it moves into an increasingly confluent flow over the Midwest.
Early this afternoon, convection is expected to light up front
eastern KS into western MO and southern IS along a slowly
approaching cold front, likely aided by this shortwave trough.
The cold front and associated band of showers and thunderstorms
is expected to gradually move into NW IL early this evening.
Forward progress of the front (and showers/storms) will slow as
it becoming increasingly aligned with the mid-upper level flow
and parent northern stream shortwave zips away, leaving the
front behind over the area.
With the southern stream shortwave quickly dampening and low
level jet axis shifting north and east of our area later this
evening, weakening forcing should contribute to weakening of
this band of showers and storms as it tries to move east across
our CWA overnight. In addition to weakening forcing, the
convection will encounter an progressively less unstable air
mass as it shifts eastward. Best chance of thunderstorms with a
VERY conditional, low end threat of an isolated severe storm is
over our western CWA near the I-39 corridor. Maintained
categorical pops into the overnight hours, but wouldn't be
surprised to see coverage and especially intensity of the
precipitation under-perform overnight into Wednesday morning vs
what guidance is depicting. By late evening and especially
overnight, there may well be little if any thunder/lightning
left with this activity.
By early Wednesday morning the front is expected to roughly
bisect our area from NE to SW with a continued threat of showers
and perhaps a thunderstorm or two along and trailing a bit
behind the front as it becoming increasingly anafrontal in
nature. If there is any heating/destabilization that takes place
ahead of the front over our southeastern CWA Wednesday
afternoon, there could be some redevelopment of showers and
thunderstorms. Weak instability, poor low-mid level lapse rates,
and marginal deep layer shear suggest very little severe threat.
Given the warm mid level temps, lightning may even be hard to
come by Wednesday afternoon.
While current deterministic QPF forecast has some fairly
respectable totals across most of our CWA, a very plausible
scenario would be for a large part of our CWA to end up with
less than a half inch of rain total, and possibly less than a
quarter of an inch by the time precip ends late Wednesday into
Wednesday evening.
Behind the cold front tomorrow, northeast winds off the
seasonably chilly Lake Michigan waters, along with cloud cover
and some showers, should lead to MUCH cooler conditions. The
most dramatic cool down will be near the lake where temps Wed
afternoon should be in the 50s, a stark contrast to today's
forecast mid-upper 80s! Farther inland from the lake,
temperatures over northwestern IL and northwest IN/central IL
ahead of the front could climb into the low/mid 70s.
- Izzi
Wednesday Night through Monday:
Wednesday's cold front will continue to sag southward Wednesday
night, with the remaining southeast portions of the CWA cleared
of the front by mid-evening and remaining showers after
midnight. The front will settle just north of the Ohio River
Valley by Thursday morning as surface high pressure drifts
across the Upper Great Lakes. This will favor a dry and mostly
sunny day on Thursday with highs in the mid to upper 70s inland
and 60s along the lake.
Consensus guidance is for a wave across the central Rockies to
pickup or absorb at least some energy from an upper-level low
over the southwest U.S. Wednesday into Thursday. A weak surface
low developing from convective feedback over the central Great
Plains Thursday evening will traverse the front on Friday.
Guidance has come into somewhat better agreement that the main
impacts from this system developing along the front will remain
south of much of the forecast area, though some showers could
brush the southern CWA Friday afternoon and evening. Otherwise,
seasonably cool conditions under partly to mostly cloudy skies
can be expected on Friday.
High pressure across the Upper Mississippi River Valley on
Saturday will produce seasonable conditions and dry weather. An
upper-level low over the far northern Great Lakes will then push
a cold front with the potential for showers and a few storms
across the area late Sunday into Monday morning.
Kluber
&&
.AVIATION /18Z TAFS THROUGH 00Z THURSDAY/...
Issued at 1220 PM CDT Tue Jun 3 2025
An MCV-like feature moving through eastern Iowa will continue
to support a band of showers and thunderstorms across
northwestern Illinois this afternoon. Coverage of thunder should
be highest at RFD and DPA, where -TSRA will be advertised in
outgoing TEMPO groups. Meanwhile, -SHRA will be advertised at
ORD/MDW, though a lightning strike or two cannot be ruled out
(20-30% chance). Ahead of the band of showers and storms,
southwesterly wind gusts near 35 kt are expected to prevail.
Behind the band of showers and thunderstorms, southwest winds
may briefly ease to near or even below 30kt, though confidence
is too low to introduce a FM group in the outgoing TAFs. As an
upper-level wave currently across the Plains approaches this
evening, showers and storms are expected to redevelop west of
the Mississippi River and drift east-northeastward after sunset.
Similar to this afternoon, think that coverage of thunder will
be highest across northwestern IL and in particularly near RFD.
So, will advertise another TEMPO for -TSRA at RFD. Showers may
struggle to make it to the Chicago terminals until well after
dark if not midnight, so will maintain the inherited timing of
prevailing -SHRA at DPA/MDW/ORD/GYY of 08 to 09Z tonight.
Southwest winds will remain breezy with gusts of 25 to locally
30 kt through the evening to overnight hours especially ahead of
the showers.
Ceilings are expected to gradually lower overnight as showers
become widespread and a frontal boundary stalls over the region.
Guidance remains bullish in widespread LIFR to IFR cigs
developing by daybreak, but will take a cautious approach and
advertise OVC009 by 13Z tomorrow as winds shift to a north to
northeasterly direction. On-and-off showers with periods of IFR
to low-end MVFR cigs will then prevail through the remainder of
the TAF period.
Borchardt
&&
.MARINE...
Issued at 312 AM CDT Tue Jun 3 2025
Potential exists for a period of near gale to low end gale
force south-southwest winds this afternoon and evening. There is
some uncertainty regarding just how strong the winds will get
given the increasing cloud cover, so opted to just maintain
mention of gale force gusts and hold off on a gale warning. If
it becomes clear that there will be a period of solid gales,
then a short fused gale warning could be needed for the
nearshore waters for this afternoon and evening. The strongest
winds and any gales would likely be confined to areas close to
the shore with a strongly stable marine layer limiting the
magnitude of winds/gusts farther from the shore.
- Izzi
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory until 10 PM CDT this evening for the IL
and IN nearshore waters.
&&
Visit us at weather.gov/chicagoHazardous weather outlook, Jun 3, 11:33 AM CST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1233 PM CDT Tue Jun 3 2025
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-041745-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1233 PM CDT Tue Jun 3 2025 /133 PM EDT Tue Jun 3 2025/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Level 1 of 5 Damaging Wind Risk...up to 60 mph.
DISCUSSION...
A few thunderstorms are expected this afternoon and evening
northwest of I-55. Storms this evening could be strong to
severe, especially near and west of the I-39 corridor, with
strong wind gusts as the primary hazard.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Limited Thunderstorm Risk, mainly south of I-80.
Thursday night and Friday...
Limited Thunderstorm Risk, mainly south of I-80.
Sunday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected to be needed.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at around 40-45 mph.
LMZ740>745-041745-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1233 PM CDT Tue Jun 3 2025
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday morning...
Limited Thunderstorm Risk.
Sunday...
Limited Thunderstorm Risk.
Ogorek
Visit us at www.weather.gov/chicagoIn the hours before
Special weather statement, Jun 3, 11:41 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1241 PM CDT Tue Jun 3 2025
ILZ003-004-008-011-031815-
De Kalb IL-Boone IL-Winnebago IL-Ogle IL-
1241 PM CDT Tue Jun 3 2025
...STRONG THUNDERSTORMS WILL IMPACT OGLE...NORTHWESTERN DE KALB...
WINNEBAGO AND WESTERN BOONE COUNTIES THROUGH 115 PM CDT...
At 1239 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Freeport to near Oregon. Movement
was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oregon, Pecatonica, Rockford Airport, Candlewick Lake, Seward,
Lindenwood, Lake Summerset, Fairdale, Kings, Chana, Malta, Loves
Park, Cherry Valley, Hillcrest, South Beloit, Stillman Valley, New
Milford, Rockton, Byron, Leaf River, Poplar Grove, Winnebago,
Shirland, Kirkland, and Machesney Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4249 8882 4189 8878 4189 8936 4220 8947
4220 8940 4250 8940
TIME...MOT...LOC 1739Z 236DEG 44KT 4231 8940 4195 8931
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PetrThunderstorm Wind, Winnebago
- When
- June 3, 11:55 AM CST to 12:00 PM CST
- Where
- Winnebago County, Rockford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.270, -89.080
Broadcast media relayed word of multiple downed wires around Rockford.
Thunderstorm Wind, Winnebago
- When
- June 3, 12:00 PM CST
- Where
- Winnebago County, 2.91 mi WNW of Perryville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 42.240, -89.030
Photo shared via social media showed a tree branch down into the street on the southeast side of Rockford.
Thunderstorm Wind, Winnebago
- When
- June 3, 12:02 PM CST
- Where
- Winnebago County, 3.93 mi NNW of Cherry Valley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.282, -88.980
A large tree branch was downed along Guilford Rd near Midway Village Museum in Rockford.
Thunderstorm Wind, McHenry
- When
- June 3, 12:27 PM CST
- Where
- McHenry County, 0.69 mi N of Dacy Airport
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 42.410, -88.630
Photos shared via social media showed the walls of a one story, 45x45 ft concrete structure had collapsed in Harvard.
Thunderstorm Wind, McHenry
- When
- June 3, 12:29 PM CST
- Where
- McHenry County, 0.86 mi SE of Dacy Airport
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 42.390, -88.620
Thunderstorm Wind, McHenry
- When
- June 3, 12:30 PM CST
- Where
- McHenry County, 0.68 mi ENE of Harvard
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.423, -88.607
A tree branch fell on a house in the 600 block of Grant St in Harvard.
Thunderstorm Wind, McHenry
- When
- June 3, 12:30 PM CST
- Where
- McHenry County, 0.68 mi E of Harvard
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.419, -88.607
Power lines were downed in the 600 block of Dewey St in Harvard.
Thunderstorm Wind, McHenry
- When
- June 3, 12:30 PM CST
- Where
- McHenry County, 3.65 mi W of Riley
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.180, -88.700
An ILDOT station southwest of Marengo measured a 61 mph gust.
Thunderstorm Wind, McHenry
- When
- June 3, 12:30 PM CST
- Where
- McHenry County, Harvard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.420, -88.620
Downed power lines and tree branches were reported around Harvard.
Thunderstorm Wind, McHenry
- When
- June 3, 12:30 PM CST
- Where
- McHenry County, 1.15 mi ESE of Riley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.182, -88.610
Power lines were damaged along Harmony Rd south of Marengo.
Thunderstorm Wind, McHenry
- When
- June 3, 12:38 PM CST
- Where
- McHenry County, 0.57 mi SE of Woodstock
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.315, -88.442
A 6 to 8 inch diameter tree branch was downed onto power lines near the intersection of Jackson and Douglas streets in Woodstock.
Thunderstorm Wind, McHenry
- When
- June 3, 12:55 PM CST
- Where
- McHenry County, 1.08 mi SSE of Trout Valley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.176, -88.240
A 30 to 36 inch diameter tree was down and blocking Chapel Rd east of Algonquin.
Thunderstorm Wind, Cook
- When
- June 3, 1:00 PM CST
- Where
- Cook County, 1.42 mi SE of Lemont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.657, -87.979
A power pole was snapped along 127th St west of Archer Ave in Lemont.
Thunderstorm Wind, Ogle
- When
- June 3, 7:38 PM CST
- Where
- Ogle County, 0.9 mi SE of Oregon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 42.001, -89.318
A large tree was down and blocking Daysville Rd south of US-64 near Oregon.
Thunderstorm Wind, Ogle
- When
- June 3, 7:58 PM CST
- Where
- Ogle County, 0.09 mi N of Davis Junction
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 42.101, -89.100
A large tree was down and blocking IL-72 in Davis Junction. Another tree was reported down on power lines.
Tornado, Boone
- When
- June 3, 8:05 PM CST to 8:06 PM CST
- Where
- Boone County, 3.5 mi WNW of Belvidere to 3.3 mi WNW of Belvidere
- Rating
- EF0
- Path length
- 0.31 mi
- Path width
- 75 yd
- Reported by
- Emergency Manager
- Coordinates
- 42.268, -88.914
A brief EF0 tornado with peak estimated winds of 85 mph touched down northwest of Belvidere. Photos shared by the Boone County EMA show that a concentrated area of tree damage occurred at and across the street from a property along Distillery Road south of US Rt. 20. Multiple trees were uprooted or snapped, and several large tree limbs and branches were downed as well, including some that fell onto powerlines.
Thunderstorm Wind, Boone
- When
- June 3, 8:07 PM CST
- Where
- Boone County, 3.36 mi WNW of Belvidere
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.270, -88.910
Extensive tree damage was reported along Distillery Rd outside of Belvidere. One tree trunk was snapped a few feet off the ground and multiple large tree limbs were downed, some of them onto power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, June 3 to 4, 20251 death · $875,000 · 1 in hail · 30 events
- Tornadoes and Flash Flooding in Oklahoma, June 3 to 4, 2025$298,000 · EF1 · 43 events
- Flash Flooding and Flooding in Kansas, June 3, 2025$2.0 million · 1 in hail · 12 events
- Tornadoes and Damaging Winds in Missouri, June 3, 2025EF1 · 82 events
- Flash Flooding and Flooding in Kansas, June 3, 2025$355,000 · 61 kt wind · 11 events
- Tornado and Hail in Texas, June 3, 2025$135,000 · 1.75 in hail · 14 events
- Tornado and Hail in Missouri, June 3, 2025$141,000 · EF0 · 11 events
- Tornadoes and Damaging Winds in Illinois, June 3, 2025EF1 · 22 events
- Flood and Damaging Winds in Missouri, June 3, 2025$55,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in California, June 3, 2025$22,000 · 1 in hail · 9 events
- Damaging Winds in Kansas, June 3, 202552 kt wind · 21 events
- Tornado and Damaging Winds in Iowa, June 3, 2025EF0 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269029, 1269034, 1269039, 1269068, 1269046, 1269044, 1269066, 1269070, 1269072, 1269075, 1269074, 1269097, 1269102, 1269103, 1269106, 1273183, 1269110.